Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 21, NWS State College, PA
NWS State College, PA issued this flash flood warning at Oct 31, 2019, 8:49 PM EDT for 5 counties in Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 31, 2019, 8:49 PM EDT (00:49 UTC)
- Expired
- Oct 31, 2019, 11:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Lebanon County, PA, York County, PA
The radar
The State College radar (KCCX), 124 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 9:00 PM EDT | FLASH FLOOD | Newchester, PA | WATER RESCUES AT BREW HILL RD IN READING TWP, OLD HARRISBURG RD IN STRABANE TWP, AND PRESIDENTIAL CIRCLE IN STRABANE TWP. |
| Oct 31, 9:30 PM EDT | FLASH FLOOD | Newberrytown, PA | WATER RESCUE TEAM DISPATCHED TO EVACUATE RESIDENTS FROM FLOODED HOMES IN THE 900 BLOCK OF PINES ROAD. THREE HOUSES WERE EVACUATED. UNKNOWN NUMBER OF EVACUEES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 623 m²/s²
- 0-3 km storm-relative helicity
- 752 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 9.8
The text
As transmitted.
036
WGUS51 KCTP 010049
FFWCTP
PAC001-041-043-075-133-010345-
/O.NEW.KCTP.FF.W.0021.191101T0049Z-191101T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
849 PM EDT Thu Oct 31 2019
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Adams County in south central Pennsylvania...
Western York County in south central Pennsylvania...
Southern Dauphin County in south central Pennsylvania...
Eastern Cumberland County in south central Pennsylvania...
Western Lebanon County in south central Pennsylvania...
* Until 1145 PM EDT.
* At 847 PM EDT, local law enforcement reported heavy rain across
the warned area. Up to two inches of rain have already fallen.
Flash flooding is already occurring. I-83 northbound is closed
from 283 to Union Deposit Road due to flooding.
* Some locations that will experience flooding include...
Harrisburg, Carlisle, Lower Allen, Hanover, Hershey, Colonial Park,
Progress, Mechanicsburg, Middletown, Camp Hill, Gettysburg,
Palmyra, New Cumberland, Parkville, Linglestown, Enola, Steelton,
Annville, Lemoyne and Hummelstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3973 7746 3976 7746 4020 7720 4031 7700
4033 7692 4035 7693 4055 7655 4044 7635
3997 7695 3972 7697
$$
BanghoffWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 7:18 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Oct 31, 7:18 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service State College PA 718 PM EDT Thu Oct 31 2019 .SYNOPSIS... A potent cold front will cross the area this evening, bringing locally heavy showers and thunderstorms, along with strong wind gusts. Much colder weather will follow for the weekend, along with generally dry conditions. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... 6 pm update... Things progressing about on schedule early this evening, as squall line with embedded meso-vortices continues to push through central PA. Best threat of damaging winds and isolated tornadoes will be south of I-80 and east of I-99 through 10 pm. Farther north, strong winds will be more isolated, with heavy downpours the more prominent threat. Further details can be found below. Previous discussion... 145 pm update... We're becoming increasingly concerned about an intense squall line barreling through much of central PA, between about 6 and 9 pm. Damaging winds, including isolated tornadoes, remain legitimate threats. Early afternoon satellite imagery continues to show some thinning of the persistent cloud cover across WV and MD, edging into south-central PA. This jives well with high-resolution model guidance, which showed destabilization to the tune of anywhere in the 300-700 j/kg range late this afternoon, within a narrow wedge just ahead of the approaching cold front and south of I-80. Given exceptionally strong low-level wind field (925 mb values over 60 kt and 850 mb values nearing 80 kt), robust QLCS development (including isolated tornadoes) is a prime consideration. Our expectation is that severe weather watches will be forthcoming later this afternoon into the evening for at least portions of central PA. We will continue to closely monitor, and will likely issue a heads-up Special Weather Statement to add more specific timing. Once the front crosses east of the region later tonight, strong cold advection, via W-NW flow, will set in. Post-frontal rain, and even wet snow showers, will be most numerous over the northern mountains and the Allegheny ridges, while downsloping should promote at least partial clearing down towards the Susquehanna Valley. After very mild highs around 70 this afternoon, readings by daybreak will range from the upper 30s- mid 40s, along with a stiff breeze. Speaking of this breeze, a tight pressure gradient should support frequent gusts of 40-50 mph later tonight, hence continuance of our Wind Advisory for portions of central PA. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... Strong, gusty winds on the backside of the departing storm will continue into Friday morning. The gusty winds will decrease through Friday afternoon as the tight pressure gradient quickly unwinds with an area of high pressure spreading across the northern Appalachians. The weather pattern will turn noticeably colder through the weekend with temperatures running a solid 5-10 degrees below average for early November. A reinforcing shot of colder air accompanying an upper level trough will bring a brief period of lake effect snow showers to the far northwest zones Saturday night into Sunday. Not expecting more than a slushy coating to an inch accumulation in the favored snowbelts. An increasingly unfavorable trajectory will spell an end to the lake effect activity by Sunday night. && .LONG TERM /MONDAY THROUGH THURSDAY/... Broad cyclonic flow aloft associated with a mean upper trough over southeast Canada will result in a chilly stretch of weather through next week with reinforcing bouts of cold air maintaining below normal temperatures. Areas downwind of the Great Lakes appear most favorable for precipitation which may be rain or snow (mix) depending on time of day vs. night. && .AVIATION /23Z THURSDAY THROUGH TUESDAY/... 00z update... Restrictions (briefly as low as IFR/fuel alternate) will persist through 03-05z ahead of the cold front in showers and embedded thunderstorms. KMDT/KLNS have the best chance at significant convective wind gusts. Once the front goes by, post-frontal restrictions in rain/snow showers are likely at KBFD and KJST, with conditions improving to VFR elsewhere. Strong W gusts of 25-35 kt should persist through late Friday morning, before starting to subside. .Outlook... Sat...Mostly VFR. Sun...Possible restrictions at KBFD and KJST in lower clouds, as well as rain and snow showers. Mon and Tue...Mainly VFR. && .HYDROLOGY... A band of heavy rain will accompany a strong cold front across central PA this evening. A swath of 1-2 inches are forecast with locally higher amounts. Flood risk is mainly confined to urban and poor drainage areas especially where leaves block drains. Sharp rises are also possible on small streams which are most vulnerable to minor flooding issues. && .CTP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 AM EDT Friday for PAZ004>006-010>012- 017-018-024-025-033-034-037. && SYNOPSIS...Jurewicz NEAR TERM...Jurewicz SHORT TERM...Steinbugl LONG TERM...Gartner/Steinbugl AVIATION...Jurewicz HYDROLOGY...
Hazardous weather outlook, Oct 31, 6:42 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service State College PA 642 PM EDT Thu Oct 31 2019 PAZ004>006-010-011-037-012245- Warren-McKean-Potter-Elk-Cameron-Tioga- 642 PM EDT Thu Oct 31 2019 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT FRIDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ019-026>028-035-036-041-042-045-046-049>053-056>059-063>066- 012245- Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 642 PM EDT Thu Oct 31 2019 ...TORNADO WATCH 686 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A blast of much colder air and strong southwest to west wind gusts up to 40 mph will occur tonight into early Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-025-034-012245- Northern Clinton-Northern Centre-Blair-Bedford- 642 PM EDT Thu Oct 31 2019 ...TORNADO WATCH 686 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT FRIDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ017-024-033-012245- Clearfield-Cambria-Somerset- 642 PM EDT Thu Oct 31 2019 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT FRIDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Oct 31, 7:50 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service State College PA
750 PM EDT Thu Oct 31 2019
PAZ042-046-049-051>053-010030-
Columbia PA-Southern Lycoming PA-Sullivan PA-Union PA-
Northumberland PA-Montour PA-
750 PM EDT Thu Oct 31 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHUMBERLAND...
LYCOMING...MONTOUR...COLUMBIA...UNION...AND SULLIVAN COUNTIES UNTIL
830 PM EDT...
At 750 PM EDT, Doppler radar indicated strong showers along a line
extending from near Hughesville to Milton. Movement was northeast at
50 mph.
Very heavy rain is expected.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Milton, Lewisburg, Muncy, Watsontown, Hughesville, Montgomery, New
Columbia, Allenwood, Jerseytown, Iola, Jamison City, Waller,
Lairdsville, Central, Biggertown, Ricketts Glen State Park, Exchange,
Fairmount Spgs, Delaware Run and Muncy Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
Turn around don't drown.
&&
LAT...LON 4149 7624 4131 7631 4120 7631 4094 7696
4129 7682 4134 7672 4131 7660 4136 7668
4155 7632 4154 7623
TIME...MOT...LOC 2350Z 236DEG 45KT 4126 7676 4101 7688
BanghoffLocal storm report, Oct 31, 7:51 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
751 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG 2 NW WOOLRICH 41.22N 77.41W
10/31/2019 CLINTON PA 911 CALL CENTER
TREES DOWN IN WOODWARD AND GALLAGHER TWPS
&&
EVENT NUMBER CTP1901732
COLBERTLocal storm report, Oct 31, 8:02 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG CHAMBERSBURG 39.93N 77.66W
10/31/2019 FRANKLIN PA FIRE DEPT/RESCUE
MULTIPLE TREES AND WIRES DOWN
0706 PM TSTM WND DMG 2 NW WOOLRICH 41.22N 77.41W
10/31/2019 CLINTON PA 911 CALL CENTER
TREES DOWN IN WOODWARD AND GALLAGHER TWPS
0745 PM TSTM WND DMG GETTYSBURG 39.83N 77.23W
10/31/2019 ADAMS PA 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS THE COUNTY.
&&
EVENT NUMBER CTP1901731 CTP1901732 CTP1901733
COLBERTLocal storm report, Oct 31, 8:12 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
812 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG BERRYSBURG 40.60N 76.81W
10/31/2019 DAUPHIN PA AMATEUR RADIO
MULTIPLE TREES DOWN AND POWER OUTAGES BETWEEN HERNDON
AND BERRYSBURG.
&&
EVENT NUMBER CTP1901734
COLBERTLocal storm report, Oct 31, 8:17 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
817 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 2 E SKYLINE VIEW 40.34N 76.69W
10/31/2019 DAUPHIN PA TRAINED SPOTTER
TREES DOWN ON WIRES AT CROOKED HILL RD AND S CRAWFORD
RD
&&
EVENT NUMBER CTP1901735
COLBERTLocal storm report, Oct 31, 8:26 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
826 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 ENE STONE GLEN 40.39N 76.87W
10/31/2019 DAUPHIN PA TRAINED SPOTTER
MULTIPLE TREES DOWN IN MIDDLE PAXTON TWP.
&&
EVENT NUMBER CTP1901736
COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 8:05 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Dauphin, Lancaster, Lebanon, Schuylkill, York | 85 min |
| Oct 31, 8:10 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 3 hr |
| Oct 31, 8:43 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, Lebanon, York | 3 hr |
| Oct 31, 9:12 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Oct 31, 9:21 PM EDT | Special Weather Statement | CTP | Lancaster | 69 min |
| Oct 31, 10:07 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Oct 31, 10:10 PM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 30 hr |
| Oct 31, 10:12 PM EDT | Areal Flood Warning | CTP | Lycoming, Sullivan | 3 hr |
| Oct 31, 10:25 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 50 min |
| Oct 31, 10:26 PM EDT | Flash Flood Warning | CTP | Lancaster, York | 3 hr |
| Oct 31, 11:32 PM EDT | River Flood Warning | CTP | Elk | 112 min |
| Oct 31, 11:34 PM EDT | River Flood Warning | CTP | Dauphin, Lebanon | 35 hr |
| Oct 31, 11:58 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Nov 1, 12:21 AM EDT | River Flood Warning | CTP | Cumberland, York | 15 hr |
| Nov 1, 4:17 AM EDT | Freeze Watch | CTP | Adams, Columbia, Cumberland, Dauphin, Juniata, Lancaster and 9 more | 10 hr |
| Nov 1, 2:01 PM EDT | Freeze Warning | CTP | Adams, Columbia, Cumberland, Dauphin, Juniata, Lancaster and 9 more | 19 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.